Alert archive / Wyoming / Tornado Warnings in 2010
Tornado Warning 34, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jul 4, 2010, 3:02 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2010, 3:02 PM MDT (21:02 UTC)
- Expired
- Jul 4, 2010, 3:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 103 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:39 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
268 WFUS55 KCYS 042102 TORCYS WYC001-007-042145- /O.NEW.KCYS.TO.W.0034.100704T2102Z-100704T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 302 PM MDT SUN JUL 4 2010 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * TORNADO WARNING FOR... CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING... EAST CENTRAL CARBON COUNTY IN SOUTH CENTRAL WYOMING... * UNTIL 345 PM MDT * AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES SOUTHWEST OF ROCK RIVER...OR 34 MILES NORTHWEST OF LARAMIE...AND MOVING EAST AT 40 MPH. IN ADDITION...AT 230 PM QUARTER SIZED HAIL WITH ACCUMUALATIONS UP TO 8 INCHES WAS REPORTED AT ELK MOUNTAIN WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ROCK RIVER...WHEATLAND RESERVOIR #3...BOSLER AND BALDY PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR THE SAME AREA. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN CHEYENNE. && LAT...LON 4198 10542 4139 10550 4159 10622 4179 10618 TIME...MOT...LOC 2101Z 266DEG 37KT 4166 10604 $$ CLAYCOMB
1 follow-up statement
369 WWUS55 KCYS 042136 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 336 PM MDT SUN JUL 4 2010 WYC001-007-042146- /O.EXP.KCYS.TO.W.0034.000000T0000Z-100704T2145Z/ ALBANY WY-CARBON WY- 336 PM MDT SUN JUL 4 2010 THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 272 AND 279. ...THE TORNADO WARNING FOR EAST CENTRAL CARBON AND CENTRAL ALBANY COUNTIES WILL EXPIRE AT 345 PM MDT... THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN CHEYENNE. LAT...LON 4198 10542 4139 10550 4159 10622 4179 10618 TIME...MOT...LOC 2136Z 266DEG 37KT 4168 10556 $$ CLAYCOMB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:38 PM MDT, 24 minutes earlier.
Area forecast discussion, Jul 4, 2:38 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 238 PM MDT SUN JUL 4 2010 .SHORT TERM...TONIGHT THROUGH TUESDAY... MAIN FORECAST IMPACT IN SHORT TERM WILL BE TORNADO POTENTIAL THIS EVENING. CURRENT KCYS RADAR INDICATED TWO WELL DEFINED SUPERCELLS WITH HISTORY OF PRODUCING TORNADOES IN PLATTE COUNTY AND GOSHEN COUNTIES WHERE WARNINGS ARE CURRENTLY IN EFFECT. MOST FAVORABLE INSTABILITY PATTERN IS SOUTH INTO COLORADO BUT FAVORABLE SHEAR ENVIRONMENT CONTINUES ALONG EDGE OF INSTABILITY AXIS. WILL KEEP CURRENT TREND OF SEVERE THREAT THROUGH THIS EVENING WITH HIGHEST TSTM POTENTIAL SOUTH AND EAST OVERNIGHT. MONDAY WILL DRY OUT WITH WEAK FLOW BEFORE NEXT COLD FRONT ARRIVES MONDAY NIGHT WITH RETURN TO COOLING TREND. MOST SIGNIFICANT CHANGES WERE TO FIRST SIX HOUR GRIDS FOR SEVERE WEATHER WITH ONLY MINOR CHANGES INTO TUESDAY. SLA .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY STILL SOME DIFFERENCES EVIDENT BETWEEN THE 12Z GFS AND ECMWF MODELS WITH RESPECT TO THE EASTWARD MOVEMENT OF THE NRN CONUS TROUGH...WITH THE GFS MORE PROGRESSIVE AND THE ECMWF LAGGING THE TROUGH AXIS FURTHER TO THE WEST AND SLOWER IN BUILDING THE WRN CONUS RIDGE. A SURFACE HIGH PRESSURE SYSTEM WILL MAINTAIN A PERSISTENT BOUNDARY LAYER EASTERLY UPSLOPE FLOW THROUGH FRIDAY. WITH INSTABILITY PEAKING DURING THE AFTERNOON/EARLY EVENING HOURS...EXPECT WIDELY SCATTERED THUNDERSTORM CHANCES TO CONTINUE WEDNESDAY THROUGH FRIDAY. THIS WEEKEND...WEAK DISTURBANCES EMBEDDED WITHIN THE ANTICYCLONIC FLOW AROUND THE WESTERN FRINGE OF THE BROAD MID/UPPER RIDGE OVER THE SOUTHERN CONUS WILL KEEP THUNDERSTORM CHANCES IN THE FORECAST... MAINLY FOR AREAS ALONG AND WEST OF THE MOUNTAINS. THE AIRMASS BEHIND TUESDAY'S COLD FRONTAL PASSAGE WILL PROVIDE BELOW NORMAL TEMPS WITH HIGHS MOSTLY IN THE 60S AND 70S ON WEDNESDAY. THURSDAY WILL BE A TRANSITION DAY AS THE EASTERLY UPSLOPE FLOW BREAKS DOWN. TEMPS WILL RETURN BACK TO NORMAL OR SLIGHTLY ABOVE NORMAL FOR FRIDAY THROUGH SUNDAY. && .AVIATION...18Z TAF ISSUANCE UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...FAVORABLE OROGRAPHIC LIFT AND INCREASING INSTABILITY WILL DEVELOP SCT TSTMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME STRONG PRODUCING SMALL HAIL AND GUSTY WINDS. LOCALIZED MVFR CONDITIONS AND MODERATE TO SEVERE TURBULENCE WILL BE POSSIBLE WITHIN THESE THUNDERSTORMS. THE TSTMS WILL WEAKEN BY LATE EVENING. OVERNIGHT...EXPECT VFR EXCEPT FOR POSSIBLE MVFR CIGS AT KCYS. && .HYDROLOGY...UPSTREAM RELEASES FROM RESERVOIRS IN EASTERN WYOMING WILL KEEP THE NORTH PLATTE RIVER NEAR HENRY NEB JUST ABOVE FLOOD STAGE FOR MUCH OF THE UPCOMING WEEK. RAINFALL THIS AFTERNOON AND TONIGHT COULD ACCUMULATE BETWEEN A QUARTER AND HALF INCH OVER THE BASIN WHICH MAY RESULT IN SLIGHTLY HIGHER STAGE VALUES THAN PREDICTED. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...TORNADO WATCH 442 IN EFFECT UNTIL 8 PM MDT FOR CARBON ALBANY AND LARAMIE COUNTIES. NE...TORNADO WATCH 442 IN EFFECT UNTIL 9 PM CDT FOR BANNER CHEYENNE AND KIMBALL COUNTIES. && LONG TERM/AVIATION/HYDROLOGY...JAMSKI
Hazardous weather outlook, Jul 4, 5:33 AM MDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 533 AM MDT SUN JUL 4 2010 NEZ002-003-019>021-054-055-095-096-WYZ101>119-051145- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 533 AM MDT SUN JUL 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL OCCUR THIS MORNING ALONG THE SOUTHERN LARAMIE RANGE BETWEEN CHEYENNE AND LARAMIE. VISIBILITIES WILL BE REDUCED TO LESS THAN ONE HALF MILE WITHIN THE THICKEST FOG. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE TODAY. THE STRONGEST THUNDERSTORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THUNDERSTORMS ARE EXPECTED TO DISSIPATE BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING FROM TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jul 4, 2:07 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TORNADO 5 E CHUGWATER 41.76N 104.72W
07/04/2010 PLATTE WY LAW ENFORCEMENT
&&
MJAMSKISpecial weather statement, Jul 4, 2:16 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 216 PM MDT SUN JUL 4 2010 WYZ104-105-109-042100- CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-SHIRLEY BASIN WY- 216 PM MDT SUN JUL 4 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON COUNTY UNTIL 300 PM MDT... AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF DIFFICULTY...OR 45 MILES NORTHEAST OF RAWLINS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... RURAL NORTHEASTERN CARBON COUNTY THROUGH 300 PM MDT THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JAMSKI
Local storm report, Jul 4, 2:24 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 1 N I-80 EXIT 235 41.75N 106.83W
07/04/2010 M1.00 INCH CARBON WY PUBLIC
&&
MJAMSKILocal storm report, Jul 4, 2:27 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
227 PM MDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TORNADO 14 SW CHUGWATER 41.61N 105.01W
07/04/2010 LARAMIE WY PUBLIC
TORNADO ON THE GROUND.
&&
MJAMSKILocal storm report, Jul 4, 2:45 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 12 N WHITAKER 41.58N 104.87W
07/04/2010 M1.00 INCH LARAMIE WY LAW ENFORCEMENT
DIME TO QUARTER SIZE HAIL.
&&
MJAMSKILocal storm report, Jul 4, 2:52 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL ELK MOUNTAIN 41.69N 106.41W
07/04/2010 M1.00 INCH CARBON WY CO-OP OBSERVER
HAIL DRIFTS FOUR TO FIVE INCHES DEEP AGAINST A BUILDING.
&&
MJAMSKIThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:10 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 31 min |
| Jul 3, 9:21 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 24 min |
| Jul 3, 9:44 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara, Platte | 12 min |
| Jul 4, 12:28 PM MDT | Tornado Warning | CYS | Albany | 32 min |
| Jul 4, 12:37 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 35 min |
| Jul 4, 1:44 PM MDT | Tornado Warning | CYS | Platte | 29 min |
| Jul 4, 1:54 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 46 min |
| Jul 4, 2:08 PM MDT | Tornado Warning | CYS | Goshen, Platte | 52 min |
| Jul 4, 2:16 PM MDT | Tornado Warning | CYS | Laramie, Platte | 44 min |
| Jul 4, 2:38 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 27 min |
| Jul 4, 2:51 PM MDT | Tornado Warning | CYS | Goshen, Laramie, Platte | 39 min |
| Jul 4, 2:56 PM MDT | Tornado Warning | CYS | Goshen | 36 min |
| Jul 4, 3:26 PM MDT | Tornado Warning | CYS | Goshen, Laramie | 29 min |
| Jul 4, 3:35 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 42 min |
| Jul 4, 3:38 PM MDT | Tornado Warning | CYS | Goshen, Laramie | 40 min |
| Jul 4, 3:58 PM MDT | Tornado Warning | CYS | Albany, Laramie | 30 min |
| Jul 4, 4:32 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 33 min |
| Jul 4, 5:09 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 66 min |
| Jul 4, 5:55 PM MDT | Tornado Warning | CYS | Laramie | 50 min |
Nearby
Tornado Warnings in Wyoming, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.